Alert archive / Virginia / Wind Advisories in 2009
Wind Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 27, 2009, 3:48 PM EST for Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina; 27 counties in Virginia. It took effect at Jan 28, 2009, 12:00 AM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2009, 3:48 PM EST (20:48 UTC)
- In effect from
- Jan 28, 2009, 12:00 AM EST
- Expired
- Jan 28, 2009, 8:43 PM EST
- In force
- 21 hr
- Issued by
- NWS Blacksburg, VA
All 35 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 272048 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EST TUE JAN 27 2009 ...STRONG WIND LATE TONIGHT INTO WEDNESDAY MORNING... .SOUTH WINDS AHEAD OF AN APPROACHING COLD FRONT WILL MIX TO THE SURFACE IN THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...NORTHWARD THROUGH THE RICHLANDS...TAZEWELL AND BLAND AREAS...INTO THE BLUEFIELD AND PIPESTEM AREAS OF SOUTHERN WEST VIRGINIA. VAZ007-009-010-012-015-WVZ042-043-280500- /O.NEW.KRNK.WI.Y.0003.090128T0500Z-090128T1700Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...BLUEFIELD...HINTON 348 PM EST TUE JAN 27 2009 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH AFTER MIDNIGHT...WITH GUSTS UP TO 50 MPH. THESE STRONG WINDS WILL CONTINUE INTO WEDNESDAY MORNING. A WIND ADVISORY MEANS THAT WIND GUSTS UP TO 55 MPH ARE POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$
6 follow-up statements
000 WWUS71 KRNK 280448 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 PM EST TUE JAN 27 2009 ...STRONG WIND LATE TONIGHT INTO WEDNESDAY MORNING... .SOUTH WINDS AHEAD OF AN APPROACHING COLD FRONT WILL MIX TO THE SURFACE IN THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA... NORTHWARD THROUGH THE BLUEFIELD AND PIPESTEM AREAS OF SOUTHERN WEST VIRGINIA. VAZ007-009-010-012-015-WVZ042-043-281300- /O.CON.KRNK.WI.Y.0003.090128T0500Z-090128T1700Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...BLUEFIELD...HINTON 1148 PM EST TUE JAN 27 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 12 PM EST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON WEDNESDAY. SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH OVERNIGHT. THESE STRONG WINDS WILL CONTINUE INTO WEDNESDAY MORNING. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 280948 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 448 AM EST WED JAN 28 2009 ...STRONG WINDS TODAY... .A STRONG WINTER STORM WILL MOVE FROM THE OHIO VALLEY INTO NEW ENGLAND TODAY. THE COLD FRONT THAT IS ASSOCIATED WITH THIS STORM WILL MOVE ACROSS THE MID ATLANTIC REGION RESULTING IN STRONG WIND GUSTS...ESPECIALLY IN THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ011-013-014-016>020-022>024-281800- /O.EXB.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON 448 AM EST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES...ESPECIALLY THOSE THAT MAY BE COVERED IN ICE. $$ NCZ003-019-VAZ032>035-281800- /O.EXB.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART... ROCKY MOUNT...BEDFORD...AMHERST 448 AM EST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP LATE THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...BUT MAINLY AT THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ VAZ010-012-015-281800- /O.EXT.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ BLAND-WYTHE-GRAYSON- INCLUDING THE CITIES OF...BLAND...WYTHEVILLE...INDEPENDENCE 448 AM EST WED JAN 28 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT. SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH THIS MORNING. THESE WINDS WILL BECOME WESTERLY WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ VAZ007-009-WVZ042-043-281700- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090128T1700Z/ TAZEWELL-SMYTH-MERCER-SUMMERS- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...HINTON 448 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON...THEN DIMINISH TONIGHT. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ 11
000 WWUS71 KRNK 281231 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 731 AM EST WED JAN 28 2009 ...STRONG WINDS TODAY... .A STRONG WINTER STORM WILL MOVE FROM THE OHIO VALLEY INTO NEW ENGLAND TODAY. THE COLD FRONT THAT IS ASSOCIATED WITH THIS STORM WILL MOVE ACROSS THE MID ATLANTIC REGION RESULTING IN STRONG WIND GUSTS...ESPECIALLY IN THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ011-013-014-016-017-282045- /O.EXT.KRNK.WI.Y.0003.090128T1231Z-090129T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD 731 AM EST WED JAN 28 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT. STRONG SOUTH WINDS WILL DEVELOP THIS MORNING. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. GUSTS OF 55 MPH MAY OCCUR AT ELEVATIONS ABOVE 3500 FEET. THE WINDS WILL SHIFT DIRECTION THIS AFTERNOON...BECOMING WEST WITH CONTINUED GUSTS UP TO 50 MPH. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. $$ VAZ007-009-WVZ042-043-281700- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090128T1700Z/ TAZEWELL-SMYTH-MERCER-SUMMERS- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...HINTON 731 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON...THEN DIMINISH TONIGHT. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ VAZ018>020-022>024-282045- /O.CON.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON 731 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES...ESPECIALLY THOSE THAT MAY BE COVERED IN ICE. $$ VAZ010-012-015-282045- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ BLAND-WYTHE-GRAYSON- INCLUDING THE CITIES OF...BLAND...WYTHEVILLE...INDEPENDENCE 731 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. GUSTS OF 55 MPH MAY OCCUR AT ELEVATIONS ABOVE 3500 FEET. THESE WINDS WILL BECOME WESTERLY WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ NCZ003-019-VAZ032>035-282045- /O.CON.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART... ROCKY MOUNT...BEDFORD...AMHERST 731 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP LATE THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...BUT MAINLY AT THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 281414 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 914 AM EST WED JAN 28 2009 ...STRONG WINDS TODAY... .A STRONG WINTER STORM WILL MOVE FROM THE OHIO VALLEY INTO NEW ENGLAND TODAY. THE COLD FRONT THAT IS ASSOCIATED WITH THIS STORM WILL MOVE ACROSS THE MID ATLANTIC REGION RESULTING IN STRONG WIND GUSTS...ESPECIALLY IN THE HIGHER ELEVATIONS. WVZ044-045-281700- /O.EXA.KRNK.WI.Y.0003.000000T0000Z-090128T1700Z/ MONROE-GREENBRIER- INCLUDING THE CITIES OF...UNION...LEWISBURG 914 AM EST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON...THEN DIMINISH TONIGHT. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ VAZ018>020-282215- /O.EXT.KRNK.WI.Y.0003.090128T1407Z-090129T0500Z/ CRAIG-ALLEGHANY VA-BATH- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS 914 AM EST WED JAN 28 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT EST TONIGHT STRONG SOUTH WINDS WITH GUST TO 50 MPH ARE POSSIBLE THIS MORNING ACROSS THE HIGHER ELEVATIONS. WINDS WILL SHIFT TO THE WEST THIS AFTERNOON. STRONG WEST WINDS WITH WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES...ESPECIALLY THOSE THAT MAY BE COVERED IN ICE. $$ VAZ007-009-WVZ042-043-281700- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090128T1700Z/ TAZEWELL-SMYTH-MERCER-SUMMERS- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...HINTON 914 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON...THEN DIMINISH TONIGHT. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ VAZ022>024-282215- /O.CON.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ ROANOKE-BOTETOURT-ROCKBRIDGE- INCLUDING THE CITIES OF...SALEM...FINCASTLE...LEXINGTON 914 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ESPECIALLY AT THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES...ESPECIALLY THOSE THAT MAY BE COVERED IN ICE. $$ NCZ003-019-VAZ032>035-282215- /O.CON.KRNK.WI.Y.0003.090128T1700Z-090129T0500Z/ SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART... ROCKY MOUNT...BEDFORD...AMHERST 914 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP LATE THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...BUT MAINLY AT THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ NCZ001-002-018-VAZ010>017-282215- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD 914 AM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH ARE POSSIBLE THIS MORNING. GUSTS OF 55 MPH MAY OCCUR AT ELEVATIONS ABOVE 3500 FEET. THESE WINDS WILL BECOME WESTERLY WITH THE PASSAGE OF A COLD FRONT THIS AFTERNOON. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 281738 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1238 PM EST WED JAN 28 2009 ...STRONG WINDS TODAY... .A STRONG WINTER STORM WILL MOVE FROM THE OHIO VALLEY INTO NEW ENGLAND TODAY. THE COLD FRONT THAT IS ASSOCIATED WITH THIS STORM WILL MOVE ACROSS THE MID ATLANTIC REGION RESULTING IN STRONG WIND GUSTS...ESPECIALLY IN THE HIGHER ELEVATIONS. NCZ001-002-018-VAZ010>020-022>024-290145- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON 1238 PM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. STRONG WEST WINDS WITH GUSTS TO 50 MPH ARE POSSIBLE THIS AFTERNOON ACROSS THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES...ESPECIALLY THOSE THAT MAY BE COVERED IN ICE. $$ NCZ003-019-VAZ032>035-290145- /O.CON.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART... ROCKY MOUNT...BEDFORD...AMHERST 1238 PM EST WED JAN 28 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. STRONG WEST WINDS WILL DEVELOP LATE THIS AFTERNOON. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...BUT MAINLY AT THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE PARKWAY. A WIND ADVISORY MEANS THAT WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES AND POWER LINES. USE EXTRA CAUTION. $$ 07
000 WWUS71 KRNK 290143 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 843 PM EST WED JAN 28 2009 ...WIND ADVISORY CANCELLED... NCZ001>003-018-019-VAZ010>020-022>024-032>035-290245- /O.CAN.KRNK.WI.Y.0003.000000T0000Z-090129T0500Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST 843 PM EST WED JAN 28 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS ACROSS THE AREA THIS EVENING HAVE WEAKENED TO WELL BELOW ADVISORY LEVELS...AND SHOULD CONTINUE TO DIMINISH OVERNIGHT AS HIGH PRESSURE BUILDS IN. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 27, 3:41 PM EST, 7 minutes earlier.
Area forecast discussion, Jan 27, 3:41 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EST TUE JAN 27 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL APPROACH THE REGION FROM THE WEST
TONIGHT AND PASS ACROSS VIRGINIA ON WEDNESDAY. THIS WILL RESULT IN
WIDESPREAD PRECIPITATION ACROSS THE REGION TONIGHT THROUGH WEDNESDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
DOWNGRADED WINTER STORM WARNING FOR ALLEGHANY VIRGINIA...BOTETOURT
AND GREENBRIER WEST VIRGINIA. LIGHT ICE TOTALS UP TO TWO TENTHS OF
AN INCH POSSIBLE IN THE AREA. CONTINUING WINTER STORM WARNINGS FOR
BATH...ROCKBRIDGE AND AMHERST. HAVE ADDED IN APPOMATTOX...
BUCKINGHAM...CAMPBELL AND BEDFORD COUNTIES TO THE WARNING FOR
QUARTER INCH OF ICE. WINTER WEATHER ADVISORIES CONTINUE FURTHER
SOUTH. WARMER AIR MOVING INTO SOUTHWEST THIS AFTERNOON...WITH
READING IN THE 40S. WHILE TEMPERATURES WILL DROP IN THE EAST THIS
EVENING. WIDESPREAD RAIN WITH AREAS OF FREEZING RAIN WILL CONTINUE
TONIGHT. WEDGE WILL CONTINUE TO STRENGTHEN THIS EVENING FROM THE BLUE
RIDGE EAST INTO THE PIEDMONT. SFC TEMPS WILL LIKLEY DROP A DEGREE OR
TWO AND THIS WILL MAKE FREEZING RAIN BECOME MORE WIDESPREAD.
LOW LEVEL JET FROM THE SSW INCREASES TO 60 KNOTS OR MORE AFTER
06Z. THIS TYPICALLY DOES NOT MIX DOWN TO MUCH OF OUR CWA.
HOWEVER...WITH THE SW VA MTNS ALREADY OUT OF THE DAMMING AREA...WE
WILL ISSUE A WIND ADVISORY TO COVER THE FAR WESTERN ZONES OF VA
INTO MERCER AND SUMMERS IN WV FOR WIND GUSTS TO 50 MPH MIDNIGHT TO
NOON WEDNESDAY.
THE CAD ON WEDNESDAY WILL BE VERY SLOW TO BREAK DESPITE THE VERY
STRONG LLJ FROM THE SW. HAVE GENERALLY GONE SLOWER THAN GUIDANCE
FOR EROSION OF THE CAD...AND KEPT TEMPS LOWER IN THE VA PIEDMONT
AS A RESULT. CONSIDERING THE STRONG PRESSURE RISES WED AFTERNOON
LATE WITH THE FROPA...WE MAY END UP NEEDING A WIND ADVISORY FOR
THE MTNS LATE WED AFT INTO WED NIGHT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
ON WEDNESDAY NIGHT...THE AREA WILL BE ON THE BACKSIDE OF THE
DEPARTING COLD FRONT. WHILE THERE STILL MAY BE SOME RESIDUAL
PRECIPITATION EARLY IN THE EVENING ALONG AND EAST OF A LYNCHBURG
TO MARTINSVILLE LINE...OUR MAIN FOCUS FOR THE NIGHT WILL BE IN THE
MOUNTAINS. NORTHWEST UPSLOPE WINDS...RESIDUAL MOISTURE AND FALLING
TEMPERATURES BOTH AT THE SURFACE AND IN THE LOW LEVELS...WILL
ALLOW FOR THE DEVELOPMENT OF SNOW SHOWERS MAINLY IN THE SE WV
MOUNTAINS. SNOWFALL THROUGH THE NIGHT MAY RANGE FROM 1/2 INCH TO
NEAR 2 INCHES...WITH THE HIGHER END OF THIS RANGE BEING OVER THE
HIGHER TERRAIN OF WESTERN GREENBRIER COUNTY. LOW TEMPERATURES WILL
RANGE FROM THE LOW TO MID 20S IN THE MOUNTAINS WITH UPPER 20S TO
LOWER 30S EAST OF THE BLUE RIDGE.
ON THURSDAY...HIGH PRESSURE WILL BUILD OVER THE AREA WITH A DRY
FORECAST EXPECTED ACROSS THE ENTIRE REGION. EXPECT MOSTLY SUNNY
SKIES EAST OF THE BLUE RIDGE...WITH SOME RESIDUAL CLOUDS IN THE
MOUNTAINS. MID 30S TO LOWER 40S IN THE MOUNTAINS AND MID TO UPPER
40S EAST OF THE BLUE RIDGE FOR HIGHS LOOK PROMISING.
THURSDAY NIGHT ANOTHER FAST MOVING SYSTEM WILL SWING THROUGH THE
GREAT LAKES REGION AND BRING A RETURN OF UPSLOPE SNOW SHOWERS TO THE
MOUNTAINS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
SNOW SHOWERS WILL CONTINUE INTO FRIDAY NIGHT...WITH THE BEST COVERAGE
BEING DURING THE AFTERNOON ON FRIDAY JUST IN ADVANCE OF THE
FEATURES MAIN TROUGH AXIS. COVERAGE WILL DISSIPATE FRIDAY NIGHT.
ONLY STRAY RAIN OR SNOW SHOWERS FROM THIS SYSTEM ARE EXPECTED TO
HEAD EAST OF THE BLUE RIDGE.
SATURDAY AND SUNDAY HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES
WILL COVER THE FORECAST AREA. THE HIGH WILL BE OFF THE EAST COST
BY LATE SUNDAY. A SHARP UPPER TROF MOVES ACROSS THE EASTERN UNITED
STATES ON MONDAY AND TUESDAY. MOISTURE INCREASES ON SUNDAY NIGHT
AHEAD OF A COLD FRONT THAT IS EXPECTED TO COME THROUGH THE
FORECAST AREA ON MONDAY. THE EASTERN TROF PERSISTS THROUGH MONDAY
AND TUESDAY WITH A WEAK SHORT WAVE POSSIBLY COMING OUT OF THE
WESTERN GREAT LAKES AND INTO THE MID ATLANTIC REGION ON TUESDAY.
KEPT A DRY FORECAST GOING UNTIL THE FRONT APPROACHES ON MONDAY THEN
UPSLOPE RAIN AND SNOW SHOWERS CONTINUE UNTIL MONDAY NIGHT. HPC AND
MOS GUIDANCE ALSO COOLER THAN RUNS FROM 00Z/26 SO HIGHS AND LOWS
THROUGH THE PERIOD REFLECT THIS TREND.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD IFR CONDITIONS LIKELY THROUGH THE 24 HOUR TAF PERIOD.
VSBYS WILL BE RESTRICTED BY AREAS OF MIXED RAIN/SLEET WITH POCKETS
OF FREEZING RAIN. PRECIPITATION HELD OFF THIS MORNING WHICH KEPT
TEMPERATURES FROM DROP TO MUCH TO PRODUCE SIGNIFICANT ICE
ACCUMULATIONS. RAIN FALLING EAST OF THE BLUE RIDGE HAS ENHANCED
WEDGE...BUT DELAYED START HAS ALLOWED TEMPERATURES TO RECOVER ABOVE
FREEZING. THEREFORE...LOOKS LIKE MORE RAIN IS EXPECTED THAN FREEZING
PRECIPITATION EARLY THIS AFTERNOON. SEVERAL MODELS STILL HAVE
SOUNDINGS SUPPORTING FROZEN PRECIPITATION TO KEEP IT IN THE
FORECAST. ANY ICE ACCUMULATIONS SHOULD REMAIN LIGHT AND ON ELEVATED
SURFACES. WILL CONTINUE TO MAINTAIN LOW CEILINGS THROUGH THE TAF
PERIOD WITH THE POSSIBLE EXCEPTION BEING BLF/DAN...WHO MAY NOT GO
DOWN UNTIL TONIGHT.
BULK OF PRECIPITATION TO LIFT TO THE NORTH OVERNIGHT WITH LOW CLOUDS
AND MOUNTAIN RIDGES REMAIN OBSCURED. WITH OVERRUNNING MOISTURE AND
WEDGE IN PLACE...LIGHT RAIN AND DRIZZLE COULD PERSIST THROUGH THE
NIGHT ALONG AND EAST OF THE BLUE RIDGE. WET BULB TEMPERATURES ON
EASTERN SLOPES COULD REMAIN BELOW FREEZING TO HAVE FREEZING DRIZZLE
AND LIGHT RIMING.
PRECIPITATION WILL COME TO AN END WITH FRONTAL PASSAGE WEDNESDAY
AFTERNOON. BEHIND THE FRONT...COLD AIR ON NORTHWEST WINDS WILL BRING
UPSLOPE SNOW SHOWERS TO THE MOUNTAINS THURSDAY MORNING. THIS WILL
RESULT IN AT LEAST LINGERING MVFR/POSSIBLE IFR CONDITIONS AT KBLF
AND KLWB.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR VAZ014-
017>019-022-023-033.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
VAZ007-009-010-012-015.
WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR VAZ020-024-
034-035-045>047.
NC...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR WVZ044-
045.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY FOR
WVZ042-043.
&&
SYNOPSIS...PM
NEAR TERM...JJ/KK
SHORT TERM...DS
LONG TERM...AMS
AVIATION...RCSHazardous weather outlook, Jan 27, 11:41 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 AM EST TUE JAN 27 2009 VAZ014-017-018-022-033-034-045>047-WVZ044-281645- MONTGOMERY-FLOYD-CRAIG-ROANOKE-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX- BUCKINGHAM-MONROE- 1141 AM EST TUE JAN 27 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ019-020-023-024-035-WVZ045-281645- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-GREENBRIER- 1141 AM EST TUE JAN 27 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-281645- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 1141 AM EST TUE JAN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>013-015-016-032-043-044-058-059-WVZ042-043-281645- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-PATRICK- HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-SUMMERS- 1141 AM EST TUE JAN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2009Wind Advisories in North Carolina, 2009Wind Advisories in West Virginia, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.